MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122154
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Nerve Damage (1979)
Date of Event 12/28/2015
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after the patient underwent a bhr tha surgery in (b)(6) 2015, the patient developed right femoral nerve palsy.To treat this event, the patient underwent a neuroplasty of the femoral never on the (b)(6) 2015.Current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Correction: a3: sex, b1: adverse event and/or product problem, b2: outcomes attributed to adverse event.Additional information: d11: concomitant medical products and therapy dates.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the cup and the head.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file, and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.The adverse event was likely caused partially or wholly by the user of the product.It is the surgeon's responsibility to protect the femoral nerves from injury during the procedure.It cannot be concluded that the femoral nerve palsy was associated with the implant.Device mishandling or misuse such as femoral nerve damage and acetabular cup are documented within the complaint management system to facilitate failure monitoring and trending.Based on the nature of the failure reported and the moderate risk of the complaint, no further investigation is required nor updates to ifu and surgical technique.The root cause can likely be ascribed partially or wholly to the user of the device.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 48/54
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22199803
Report Number3005975929-2025-00059
Device Sequence Number6755218
Product Code NXT
UDI-Device Identifier03596010552297
UDI-Public3596010552297
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2016
Device Catalogue Number74122154
Device Lot Number11HW33928
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2025
Supplement Date Received by Manufacturer08/28/2025
Initial Report FDA Received Date06/12/2025
Supplement Report FDA Received Date09/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/31/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FEMORAL HEAD 48MM, LOT#: 15AW00894.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale